Indiana, 2018

Flood in Indiana, February 24, 2018

February 24, 2018 · NWS IND · 1 event in 1 county or zone

Over two inches of rain fell in portions of Knox county on the 24th of February, leading to some isolated flooding. Unseasonably high amounts of moisture flowed into central Indiana from the southwest and south during the latter part of February.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Over two inches of rain fell in portions of Knox county on the 24th of February, leading to some isolated flooding.

Unseasonably high amounts of moisture flowed into central Indiana from the southwest and south during the latter part of February. At times during the period of February 19th to the 24th, the precipitable water values (a measure of moisture in the atmosphere) reached record levels for February.

Heavy rainfall fell early in the week (February 19/20) across northern sections of central Indiana. The second round of heavy rain on the 24th fell across southern sections of the area. In all, 7-day totals ending the morning of February 25th were from 3 to 6 inches across much of central Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Feb 24, 6:50 PM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Feb 24, 6:50 PM EST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
650 PM EST Sat Feb 24 2018

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 350 PM EST Sat Feb 24 2018

A frontal system will bring additional rainfall, a few
thunderstorms, and perhaps a strong to severe storm or two to
central Indiana tonight, before high pressure in the wake of the
cold front allows some time for the area to dry out early in the
week. Additional rain chances can be expected mid to late week
with another low pressure system.

&&

.NEAR TERM /Tonight/...
Issued at 350 PM EST Sat Feb 24 2018

The next slug of rainfall associated with a leading upper wave and
the surface low is on our doorstep and will be overspreading the
area over the next few hours. Will go with 100 pops early in the
evening, tapering them off steadily from west to east after
midnight as the front sweeps through the area.

Embedded thunder will be a threat at times, particularly this
evening, and potential will exist for a few strong to severe
storms in the strongly dynamic environment. However,
destabilization thus far has been minimal across the area, which
will help to limit threat. Still, will have to keep a close eye on
storms particularly across the south this evening for wind or
perhaps a brief spinup.

Another round of rainfall will again contribute to a worsening
hydrologic situation across the area, and will continue the flood
watch as is. Expect an additional 1 to perhaps 2 inches of rain
across the watch areas, which will likely push portions of the
White, East Fork White, and other smaller rivers into moderate
flood, along with the Wabash which is receiving high water from
upstream. Additionally, poor drainage areas and smaller streams
will be in danger of flash flooding this evening with any
thunderstorms which may produce quick bursts of high rain rates.

Consensus temperatures were generally acceptable with only minor
tweaks.

&&

.SHORT TERM /Sunday through Tuesday/...
Issued at 350 PM EST Sat Feb 24 2018

High pressure will dominate the area through the short term, with
clear skies and quiet weather.

Consensus temperatures generally appeared to be in the ballpark,
save for Sunday. Lowered them a bit as with the cold front moving
through early in the morning and cold advection ongoing much of
the day, this should limit warming somewhat.

&&

.LONG TERM /Tuesday Night Through Saturday/...
Issued at 209 PM EST Sat Feb 24 2018

Models are close enough that the model blend initialization
was accepted for most items.

Upper energy will eject out of the southwestern USA early in the
period, leading to an upper low moving across the forecast area on
Thursday. As this moves out at the end of next week, upper ridging
will move in.

The upper system will lead to the development of a decent surface
low, forecast to be around Chicago by Thursday afternoon.

The result for central Indiana will be rain chances starting later
Tuesday night and continuing through Thursday night. Dry weather
then looks to move in to end next week.

Above normal temperatures will continue through Thursday, then near
normal readings can be expected behind the low pressure system.

&&

.AVIATION /Discussion for the 25/00Z TAF Issuance/...

Issued at 635 PM EST Sat Feb 24 2018

MVFR/IFR conditions will continue to be the prevailing trend for
the TAF period as widespread rain and some embedded thunderstorms
impact the TAF sites. In addition, strengthening dynamics will
create low level wind shear problems at times tonight. Winds will
initially start out southeasterly, then veer to the west/southwest
with sustained speeds of 12 to 15 kts, gusting to 28 kts after Sun
06Z.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Sunday morning for INZ030-031-035>049-
051>057-060>065-067>072.

&&

SYNOPSIS...Nield
NEAR TERM...Nield
SHORT TERM...Nield
LONG TERM...50
AVIATION...TDUD
Hazardous weather outlook, Feb 24, 6:20 PM EST, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
620 PM EST Sat Feb 24 2018

INZ021-028>031-035>049-051>057-060>065-067>072-252330-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
620 PM EST Sat Feb 24 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Flooding will occur on area waterways. A few thunderstorms
are expected tonight, with isolated severe storms possible.

Hazards: Flooding, lightning, damaging winds, isolated tornadoes.

Timing: Flooding will continue and may worsen with additional
rainfall. Thunderstorms will be possible as a frontal system moves
through the area.

Discussion: Low pressure will track east across the Great Lakes, and
a cold front will push east across our area after midnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Outlook: Flooding will continue on area rivers.

Discussion: An area of low pressure will move east across the Great
Lakes bringing additional rain chances mid to late week. Otherwise,
flooding will continue along area rivers.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this evening, mainly south.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Knox

When
February 24, 9:00 PM EST to 11:00 PM EST
Where
Knox County, 1.2 mi ENE of Willis to 1.14 mi ENE of Willis
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.576, -87.329

Water was flowing over parts of State Road 61 between Monroe City and the Pike County line due to heavy rainfall.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2018Every state in 2018This day in weather historyWarnings in Indiana, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 742568.